Texas, 2012

Flash Flooding and Damaging Winds in Texas, July 13 to 15, 2012

July 13 to 15, 2012 · NWS EWX · 11 events in 5 counties and zones

A stagnant upper air pattern of a weak trough combined with deep subtropical moisture to cause thunderstorms for several days. These storms produced isolated areas of heavy rain leading to flash flooding along with some strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A stagnant upper air pattern of a weak trough combined with deep subtropical moisture to cause thunderstorms for several days. These storms produced isolated areas of heavy rain leading to flash flooding along with some strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 13, 2:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 13, 2:03 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT FRI JUL 13 2012

.DISCUSSION...
THIS AFTERNOON SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN FORMED
ACROSS SOUTH CENTRAL TEXAS. CELL MERGERS LATE THIS AFTERNOON INTO
THIS EVENING WILL PRODUCE WIND GUSTS OF 30 TO 40 MPH ALONG WITH
LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN MINOR FLOODING. THE
CONVECTION WILL WANE LATER THIS EVENING WITH THE LOSS OF DAYTIME
HEATING.

THE FORECAST OVER THE WEEKEND IS DIRECTLY DEPENDENT ON THE MOVEMENT
OF THE MID/UPPER LEVEL LOW EMBEDDED WITHIN THE SW/NE SHEAR AXIS.
AT 19Z THIS UPPER LEVEL FEATURE WAS LOCATED OVER SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA. MODEL CONSENSUS IS A SLOW WESTWARD
MOVEMENT OF THE OF THE UPPER LEVEL LOW. THE ECMWF/NAM TRACK THE
LOW JUST THE NORTH OF OUR CWFA WHILE THE GFS IS A LITTLE MORE TO
THE SOUTH WITH THE LOW ENDING UP OVER NORTHEAST MEXICO BY MONDAY
MORNING. BASED ON THE CURRENT LOCATION OF THIS FEATURE WE PREFER
THE GFS TRACK. THUS THE CHANCE FOR SHOWERS AND THUNDERSTORMS
ACROSS SOUTH CENTRAL TEXAS WILL CONTINUE THROUGH THE WEEKEND. THE
BEST AREAL COVERAGE WILL OCCUR ON THE EASTERN HALF OF THE UPPER
LEVEL LOW. TROPICAL MOISTURE IS STILL IN PLACE SO ISOLATED POCKETS
OF HEAVY RAINFALL CAN BE EXPECTED. A CONCERN OVER THE WEEKEND IS
THE POTENTIAL OF NOCTURNAL CORE RAINS NEAR THE CENTER OF THE UPPER
LEVEL LOW AS IT TRACKS SLOWLY WESTWARD.

NEXT WEEK THE UPPER LEVEL HIGH BECOMES CENTERED OVER THE LOWER
MISSISSIPPI VALLY RIDGING WESTWARD INTO TEXAS. THIS SYNOPTIC SCALE
PATTERN WILL RESULT IN A DIMINISHING CHANCE OF SHOWERS AND
THUNDERSTORMS ON MONDAY. TUESDAY THROUGH FRIDAY CONVECTION WILL
BE MAINLY SOUTH AND EAST OF THE I-35 CORRIDOR ASSOCIATED WITH THE
SEA-BREEZE BOUNDARY.

ONCE AGAIN THE HPC QPF FORECAST FOR OUR REGION LOOKS TO BE TOO
LOW. THE TROPICAL AIRMASS THAT IS IN PLACE COMBINED WITH THE SLOW
WESTWARD MOVEMENT OF THE UPPER LEVEL LOW WILL RESULT IN SOME
LOCATIONS RECEIVING 1 TO 3 INCHES OF RAINFALL OVER THE NEXT 24
TO 48 HRS. HIGHER TOTALS ARE NOT OUT OF THE QUESTION BASED ON WHAT
HAS OCCURRED OVER OUR REGION SINCE TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  92  74  92  74 /  20  40  30  40  20
AUSTIN BERGSTROM INTL AIRPORT  72  92  72  91  72 /  20  40  30  40  20
NEW BRAUNFELS MUNI AIRPORT     73  92  73  92  73 /  20  40  30  40  20
BURNET MUNI AIRPORT            73  91  73  90  73 /  20  30  20  30  20
DEL RIO INTL AIRPORT           76  95  76  94  76 /  10  20  20  20  20
GEORGETOWN MUNI AIRPORT        73  91  73  91  73 /  20  40  30  30  20
HONDO MUNI AIRPORT             73  94  73  91  73 /  20  30  20  40  20
SAN MARCOS MUNI AIRPORT        73  92  73  92  73 /  20  40  30  40  20
LA GRANGE - FAYETTE REGIONAL   73  90  73  90  74 /  30  50  30  40  20
SAN ANTONIO INTL AIRPORT       75  92  75  90  75 /  20  40  30  40  20
STINSON MUNI AIRPORT           74  93  74  91  74 /  20  40  30  40  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Jul 13, 4:47 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT FRI JUL 13 2012

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
547 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SATURDAY AND SUNDAY THERE IS A CHANCE FOR LOCALLY HEAVY RAIN THAT
COULD LEAD TO MINOR FLOODING. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 13, 1:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 PM CDT FRI JUL 13 2012

TXZ193-132015-
BASTROP-
208 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP COUNTY UNTIL 315 PM
CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM ELGIN TO PAIGE...MOVING SOUTH AT 15 MPH.

WIND GUSTS NEAR 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELGIN...
  PAIGE...
  SMITHVILLE...
  ROSANKY...
  ROCKNE...
  TOGO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jul 13, 1:37 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT FRI JUL 13 2012

TXZ173-192-132045-
TRAVIS-WILLIAMSON-
237 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON AND TRAVIS COUNTIES
UNTIL 345 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM EAST OF GEORGETOWN TO TAYLOR AND EXTENDING
SOUTHWEST TO AUSTIN...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE THUNDERSTORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINDEMERE...
  PFLUGERVILLE...
  ANDERSON MILL...
  AUSTIN...
  AUSTIN BERGSTROM INT AP...
  TANGLEWOOD FOREST...
  LAGO VISTA...
  MANOR...
  ROLLINGWOOD...
  WEST LAKE HILLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jul 13, 1:44 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT FRI JUL 13 2012

TXZ193-209-132100-
BASTROP-FAYETTE-
244 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP AND FAYETTE COUNTIES
UNTIL 400 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM ELGIN TO PAIGE AND EXTENDING TO NORTH OF
LA GRANGE...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...
ALONG WITH MODERATE TO HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCHULENBURG...
  ROSANKY...
  MULDOON...
  CISTERN...
  MULLINS PRAIRIE...
  KOVAR...
  HOLMAN...
  O QUINN...
  AMMANNSVILLE...
  FLOY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jul 13, 2:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CDT FRI JUL 13 2012

TXZ208-223-132130-
CALDWELL-GONZALES-
320 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL AND GONZALES COUNTIES
UNTIL 430 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM EAST OF LOCKHART TO NORTH OF GONZALES...MOVING
SOUTH AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GONZALES...
  WAELDER...
  SMILEY...
  LITTLE NEW YORK...
  DILWORTH...
  NICKLE...
  GLAZE CITY...
  HAMON...
  OAK FOREST...
  COST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jul 13, 2:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT FRI JUL 13 2012

TXZ225-132145-
LAVACA-
346 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAVACA COUNTY UNTIL 445 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS NORTHEAST OF HALLETTSVILLE...MOVING TO THE SOUTH AND
SOUTHWEST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...
ALONG WITH MODERATE TO HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YOAKUM...
  EZZELL...
  SPEAKS...
  SWEET HOME...
  VIENNA...
  KOERTH...
  HOPE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Jul 13, 3:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 PM CDT FRI JUL 13 2012

TXZ172-173-192-193-132200-
BASTROP-BURNET-TRAVIS-WILLIAMSON-
402 PM CDT FRI JUL 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...SOUTHERN BURNET...
SOUTHWESTERN WILLIAMSON AND TRAVIS COUNTIES UNTIL 500 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM AUSTIN TO SOUTH OF BASTROP...MOVING SOUTH AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUSTIN...
  RED ROCK...
  ROSANKY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Ft Hood radar (KGRK), 53 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Travis

When
July 13, 3:30 PM CST
Where
Travis County, 2.74 mi NE of Four Pts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.428, -97.817

A thunderstorm produced wind gusts estimated at 58 mph that blew down four mature trees and snapped numerous limbs.

Thunderstorm Wind, Bexar

When
July 13, 4:25 PM CST
Where
Bexar County, 2.83 mi SSE of Beckmann
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.562, -98.582

A thunderstorm storm produced wind gusts estimated at 45 mph snapped off three inch diameter tree limbs near De Zavala Rd and Vance Jackson Rd in San Antonio.

Thunderstorm Wind, Kendall

When
July 14, 4:00 PM CST
Where
Kendall County, 1.51 mi NNW of Boerne
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.800, -98.740

A thunderstorm produced wind gusts estimated at 58 mph that blew down several trees and power lines in Boerne.

Thunderstorm Wind, Kerr

When
July 14, 5:00 PM CST
Where
Kerr County, 0.91 mi SW of Kerrville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.041, -99.141

A thunderstorm produced wind gusts estimated at 58 mph that knocked down several trees in Kerrville.

Flash Flood, Travis

When
July 15, 12:45 AM CST to 12:52 AM CST
Where
Travis County, 4.15 mi N of Austin Mabry to 4.34 mi E of Four Pts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.380, -97.770

Thunderstorms produced heavy rain that caused flash flooding closing Spicewood Springs Rd between Old Lampasas Tr and Loop 360 in Austin.

Thunderstorm Wind, Travis

When
July 15, 4:25 PM CST
Where
Travis County, 2.38 mi W of Dodd City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
30.430, -97.940

A thunderstorm produced wind gusts estimated at 58 mph that flipped over six boats at the Emerald Point Marina on Lake Travis.

Flash Flood, Williamson

When
July 15, 4:59 PM CST
Where
Williamson County, 3.44 mi WNW of Round Rock to 3.59 mi WNW of Round Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.520, -97.733

Thunderstorms produced heavy rain that caused flash flooding on Brushy Creek at County Road 174 (Brushy Creek Rd) and Great Oaks Dr.

Flash Flood, Travis

When
July 15, 5:55 PM CST
Where
Travis County, 3.3 mi WSW of Mc Neil to 2.75 mi WSW of Mc Neil
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.431, -97.771

Thunderstorms produced heavy rain that caused flash flooding closing Hwy 183 in the 13000 block near McNeil Dr.

Flash Flood, Williamson

When
July 15, 6:04 PM CST to 6:45 PM CST
Where
Williamson County, 1.38 mi N of Old Round Rock to 1.12 mi NE of Old Round Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.520, -97.670

Thunderstorms produced heavy rain that caused flash flooding prompting precautionary evacuations and high water rescues in Round Rock near Brushy Creek.

Flash Flood, Williamson

When
July 15, 6:45 PM CST to 7:45 PM CST
Where
Williamson County, 1.57 mi NW of Round Rock to 1.65 mi WSW of Round Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.516, -97.698

Numerous roads were closed due to high water in and around the city of Round Rock.

Flash Flood, Travis

When
July 15, 7:08 PM CST
Where
Travis County, 1.38 mi ESE of Austin Mabry to 2.82 mi NNE of West Lake Hills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.310, -97.750

Thunderstorms produced heavy rain that caused flash flooding resulting in several high water rescues in Austin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397256, 397257, 397258, 397262, 397268, 397273, 397289, 397293, 397299, 404315, 397303.